Colorado, 2004

Winter Storm in Colorado, April 29 to 30, 2004

April 29 to 30, 2004 · NWS PUB · 7 events in 7 counties and zones

A storm system moving across southern Colorado brought a wet end to April across several sections of south-central and southeast Colorado. Higher elevations of the eastern Sawatch Range and Sangre de Cristo mountains received over 10 inches of new snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system moving across southern Colorado brought a wet end to April across several sections of south-central and southeast Colorado. Higher elevations of the eastern Sawatch Range and Sangre de Cristo mountains received over 10 inches of new snow. Some of the heavier snow amounts in populated areas include 9 inches at Cuchara in Huerfano county...and 10 inches north of Salida...and 11 inches in Maysville in Chaffee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 1:29 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 29, 1:29 PM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT THU APR 29 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

...POTENTIAL FOR SOME WELL NEEDED PRECIPITATION TONIGHT AND FRIDAY...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWING THE LOW PRESSURE SYSTEM AND ULJ OVER THE GREAT BASIN EARLY
THIS AFTERNOON.  THE SHALLOW COLD FRONT THAT RACED THROUGH ERN CO
EARLIER THIS MORNING WAS WELL SOUTH AND IS ONLY UP TO AROUND 9K FT
MSL WITH LA VETA PASS HAVING AN EAST WIND AND COOLER TEMPERATURES IN
SERN CO AND THE SAN LUIS VALLEY HAVING GUSTY S-SW WINDS AND MILD
TEMPERATURES.  SATELLITE AND RADAR STARTING TO SHOW CONVECTIVE
PRECIPITATION BREAKING OUT IN THE WRN 1/2 OF CO WITH SHRA/SHSN
ALREADY OVER THE UPPER AR RIVER VALLEY.  THE 12Z/29 MESO-ETA(ETA)
FORECAST AT 18Z/29 IS DOING PRETTY WELL GIVEN CURRENT SATELLITE AND
SFC OBS TRENDS.

TNGT...STILL VERY BIG CHALLENGES IN TERMS OF HOW MUCH SNOW AND WHERE
WILL IT FALL GIVEN THE PROJECTED ORIENTATION...AND EVOLUTION...OF
THE LOW WHEN IT TRACKS ALONG CO/NM BORDER.  INITIALLY THIS EVENING...
SNOW LEVELS SHOULD BE AROUND 9K-10K FT MSL AND THEN LOWER TO AROUND
7K FT MSL...WITH THE MORE INTENSE PRECIPITATION CORES DROPPING THE
SNOW LEVEL ANOTHER 1K-2K FT DUE TO DIABATIC/EVAPORATIVE .  GIVEN THE
TRACK AND EVOLUTION OF THIS POTENTIAL STORM SYSTEM...THIS PUTS MUCH
OF S CNTRL/SERN CO IN THE SYSTEMS MOST INTENSE UPWARD VERTICAL
MOTION. AS THE SYSTEM NEARS...KINEMATIC ANALYSES ARE SHOWING IMPLIED
UPWARD VERTICAL MOTION BOMBING OUT ACROSS SRN CO BETWEEN 03Z/30
THROUGH 18Z/30. GIVEN THIS PATTERN...I AM ANTICIPATING THE RADAR TO
LIGHT UP IN TERMS OF PRECIPITATION FROM THE SRN FOOTHILLS...ALONG
I-25...AND WWD TOWARDS THE CONTDVD THIS EVE.  THE 12Z/29 ETA AND GFS
BOTH HAVE SIMILAR QPF MAX CORE TRACKS FROM THE SRN FOOTHILLS...ACROSS
THE SANGRE DE CRISTO AND WET MTS...NEAR TELLER COUNTY AND THEN BACK
TOWARDS THE UPPER AR RIVER VALLEY AND THE COLLEGIATE/MOSQUITO MT
RANGES FOR THE 12 HOUR PERIOD TONIGHT.  THE ETA HAS THE MOST WITH
NEAR 1.14 INCHES AROUND SERN PORTION OF THE WET MTS AND ANOTHER 1.00
INCH BULLSEYE AROUND SALIDA AND BUENA VISTA TNGT.  GIVEN THE
VERTICAL THERMAL PROFILE AND POTENTIAL VERTICAL ASCENT INTENSITY...
MOST OF THE CENTRAL AND SERN CO MTS WILL LIKELY SEE 10+ INCHES OF
HIGH WATER CONTENT SNOWFALL ENDING BY FRI AFTN. AS USUALLY...THE
REAL CHALLENGE AREA(S) WILL BE AT THE 5K-7K FT MSL ELEVATIONS ALONG
THE I-25 CORRIDOR. CURRENTLY...WE HAVE ABOUT 3-8 INCHES FORECAST FOR
NRN EL PASO COUNTY.  THROUGH TNGT...AND EVEN ON FRI...THERE WILL
BE VARIOUS UPSLOPE AND DOWNSLOPE WIND DIRECTIONS AS THE SYSTEM
APPROACHES.  HOWEVER...THE SYNOPTIC SCALE ASCENT MAY COMPENSATE FOR
THE LACK OF UPSLOPE FLOW SOMETIMES. DEPENDING ON THE PRECIPITATIONS
INTENSITY...5K-7K FT MSL ELEVATIONS COULD SEE A MIX OF RAIN AND SNOW
WITH MORE SNOW ACCUMULATIONS AROUND 6K-7K FT MSL LATER TNGT.  GIVEN
THE TRACK AND EVOLUTION OF THE STORM...EL PASO COUNTY(NRN AND SRN)
COULD GO EITHER WAY DURING THIS EVENT. FOR THE SWRN CO MTS...THE
COMBINATION OF STORM DYNAMICS AND A FAVORED OROGRAPHIC INFLOW SHOULD
HELP PRODUCE 4-8 INCHES OF SNOW TONIGHT...BUT THERE IS A HINT OF THE
DRY SLOT WORKING INTO THAT AREA LATE TNGT INTO FRI AM. THE FAR SERN
CO PLAINS SHOULD SEE ALL LIQUID. FINALLY...FOR THIS EVENING I HAVE
ADDED SOME THUNDER OUT AROUND THE CONTDVD GIVEN THE STEEP LAPSE RATE
THAT WILL STILL BE IN THAT AREA.

FRI...THERE ARE SOME DIFFERENCES BETWEEN THE ETA AND GFS AS THE
WEATHER SYSTEM MOVES ALONG CO/NM BORDER.  THE ETA TENDS TO WEAKEN
THE SYSTEM...WHILE THE GFS KEEPS IT MORE CRANKED UP.  THIS CAN BE
SEEN IN THE QPF TRACKS WITH THE GFS HAVING A MAX QPF CORE FROM
TELLER COUNTY THROUGH THE PALMER DVD AND THIS WOULD BE IN THE GFSS
DEPICTION OF THE DEFORMATION ZONE PRECIPITATION AND SEEN IN TROWAL
ANALYSES.  MESO-ETA(ETA) DOES HAVE A H7-H6 LAYER TROWAL STRUCTURE
FROM NERN CO BACK TOWARDS COLORADO SPRINGS AND THE SRN FOOTHILLS.
RAIN AND SNOW SHOULD CONTINUE TO BE FALLING WITH THE SNOW LEVEL
AROUND 6K-7K FT MSL.  IF THE CLOUD COVER AND PRECIPITATION
CONTINUE...THEN THERE SHOULD BE SMALL DIURNAL TEMPERATURE SWINGS.

AS FOR HEADLINES...WILL GO WITH A WINTER WEATHER ADVISORY FOR THE
SWRN CO MTS TNGT-FRI FOR 4-8 INCHES.  WINTER STORM WARNING FOR THE
COLLEGIATE/MOSQUITO MT RANGES...TELLER COUNTY...WET MTS...AND SANGRE
DE CRISTO MTS TNGT-FRI FOR 10-20+ INCHES. WINTER WEATHER ADVISORY
THE THE MID AND UPPER AR RIVER VALLEYS FOR TNGT-FRI FOR 3-8 INCHES. A
WINTER WEATHER ADVISORY FOR NRN EL PASO COUNTY FOR TNGT-FRI FOR 3-8
INCHES.METZE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

...QUIET WEATHER AFTER FRIDAY NIGHT...

.FRIDAY NIGHT...GFS AND ETA SHOWING SOME DIFFERENCES IN THE SOLUTION
FRIDAY NIGHT...WITH THE ETA KEEPING MORE ENERGY TO THE SOUTHWEST
OVERNIGHT.  THE ETA SOLUTION WOULD TEND TO KEEP MORE PRECIPITATION
OVERNIGHT FRIDAY OVER MUCH OF THE AREA...WHILE THE GFS WOULD TEND
TO END MOST OF PRECIPITATION BY MIDNIGHT.  I INCREASED THE POPS TO
HIGH CHANCE OVER THE PLAINS AND EASTERN MOUNTAINS FRIDAY EVENING...
THEN KEPT SMALL POPS OVERNIGHT.  EVENING IF THE PRECIPITATION
LINGERS PAST MIDNIGHT AS IN THE ETA...IT WILL BE LIGHT.

.SATURDAY...A WEAK DISTURBANCE MOVES IN FROM THE NORTH DURING THE
AFTERNOON.  THE ATMOSPHERE WILL BE DRY.  THERE WILL BE ENOUGH
INSTABILITY AND MOISTURE TO GET SOME SHOWERS OVER THE PIKES PEAK
REGION AND CENTRAL MOUNTAINS.  ANY SHOWERS SHOULD END BY MID
EVENING...WITH DECREASING CLOUDS.

.SUNDAY AND MONDAY...NORTH TO NORTHWEST FLOW ALOFT CONTINUES OVER
THE REGION WITH RIDGE TO THE WEST.  A WEAK SURGE MAY COOL
TEMPERATURES A LITTLE SUNDAY NIGHT AND MONDAY.  700MB TEMPERATURES
CONTINUE TO WARM WITH GENERALLY DRY WEATHER.

.TUESDAY THROUGH THURSDAY...RIDGE WILL MOVE OVER THE REGION.  GFS
HAS A SURGE FLIRTING WITH THE NORTHEAST TIP OF COLORADO...BUT THIS
IS FAR INTO THE FUTURE.  CONTINUED DRY WEATHER WITH WARM
TEMPERATURES.   --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
    WINTER STORM WARNING...COLLEGIATE/MOSQUITO MT RANGES(058/060/061/
    063)...TELLER COUNTY(081/082)...WET MTS(079/080)...AND SANGRE DE
    CRISTO MTS(072>075) FROM 9PM TNGT TO 5PM FRI.

    WINTER WEATHER ADVISORY...MID AND UPPER AR RIVER
    VALLEYS(059/062/077/078)...ERN SAN JUAN/LA GARITA MTS(068/066)...
    AND NRN EL PASO COUNTY(084) FROM 9PM TNGT TO 5PM FRI.

&&
Hazardous weather outlook, Apr 29, 5:55 AM MST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT THU APR 29 2004

COZ058>089-093>099-301300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT THU APR 29 2004

...WINTER WEATHER ADVISORY IN EFFECT FOR PIKES PEAK REGION AND
   NORTHERN FREMONT COUNTY TONIGHT AND FRIDAY...

...WINTER STORM WATCH IN EFFECT FOR THE SANGRE DE CRISTO MOUNTAINS
   AND THE WET MOUNTAINS TONIGHT AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ALTHOUGH IT IS ALMOST MAY...A UPPER LEVEL LOW PRESSURE SYSTEM WILL
BRING WINTER WEATHER BACK TO COLORADO STARTING THIS EVENING. MOST OF
THIS SNOW WILL ABOVE ELEVATIONS OF 6500 FEET. THE GREATEST AMOUNTS OF
SNOW WILL BE OVER THE PIKES PEAK REGION AND THE WET MOUNTAINS AND
SANGRE DE CRISTO MOUNTAINS.

HEAVY ACCUMULATIONS OF SNOW...A FOOT OR MORE...IS EXPECTED IN THE
WET MOUNTAINS AND SANGRE DE CRISTO MOUNTAINS. OVER THE PIKES PEAK
REGION...SNOW AMOUNTS OF 4 TO 12 INCHES ARE ANTICIPATED...WITH THE
HEAVIEST AMOUNTS OVER NORTH AND EAST FACING SLOPES OF PIKES PEAK.

SNOW WILL ALSO FALL ACROSS NORTHERN EL PASO COUNTY WHERE STORM
TOTAL ACCUMULATIONS WILL RANGE BETWEEN 3 AND 6 INCHES. MOST OF THE
ACCUMULATING SNOW WILL OCCUR ON GRASSY AREAS...BUT THE ROADS MAY
BECOME SLUSHY IN SPOTS TONIGHT...ESPECIALLY ON TOP OF MONUMENT HILL
AND OVER BRIDGES AND OVERPASSES.

THE CENTRAL AND SOUTHWEST MOUNTAINS WILL ALSO SEE SNOW TONIGHT...
MAINLY ABOVE 8000 FEET...WITH SEVERAL INCHES OF ACCUMULATION
POSSIBLE.

SINCE THIS SNOW IS GOING TO BE WET...THE POTENTIAL FOR POWER
FAILURES WILL EXIST DUE TO FALLEN TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UPPER LEVEL SYSTEM IS EXPECTED TO BE LOCATED OVER THE FOUR
CORNERS FRIDAY MORNING. THROUGHOUT THE DAY FRIDAY INTO SATURDAY
MORNING...THE SYSTEM WILL MOVE TO THE EAST ALONG THE COLORADO AND
NEW MEXICO BORDER...BEFORE FINALLY LEAVING THE REGION SATURDAY
NIGHT.

STEADY PRECIPITATION IS EXPECTED TO CONTINUE ACROSS THE REGION
FRIDAY...WITH SNOW FALLING AT ELEVATIONS ABOVE 6500 TO 7000 FEET MEAN
SEA LEVEL. PROJECTED ADDITIONAL SNOW ACCUMULATIONS BY FRIDAY EVENING
ARE 2 TO 3 INCHES FOR ELEVATIONS OF 7000 TO 10000 FEET...AND 4 TO 7
INCHES FOR ELEVATIONS ABOVE 10000 FEET. 1 TO 2 ADDITIONAL INCHES OF
SNOW WILL BE POSSIBLE ACROSS NORTHERN EL PASO COUNTY...MAINLY ON
GRASSY AREAS.

IN ADDITION...SNOW WILL CONTINUE TO FALL ACROSS THE CENTRAL AND SAN
JUAN MOUNTAINS...BUT SHOULD AMOUNT TO LESS THAN WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
April 29, 6:00 PM MST to April 30, 9:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
April 29, 6:00 PM MST to April 30, 9:00 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
April 29, 6:00 PM MST to April 30, 9:00 AM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 29, 6:00 PM MST to April 30, 10:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 29, 6:00 PM MST to April 30, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Northwest Fremont County Above 8500 Ft

When
April 29, 6:00 PM MST to April 30, 10:00 AM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
April 29, 8:00 PM MST to April 30, 10:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
UNKNOWN
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391302, 5391303, 5391304, 5391305, 5391375, 5391376, 5391377.